Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 89, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 14, 2016, 5:37 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 5:37 PM EDT (21:37 UTC)
- Expired
- Jul 14, 2016, 6:13 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:45 PM EDT | TSTM WND DMG | 1 Ssw Summerville, SC | TOWN OF SUMMERVILLE REPORTS A TREE DOWN IN THE ROADWAY ON BERLIN MYERS PKWY BETWEEN E CAROLINA AVE AND ASHELY DR |
| Jul 14, 5:45 PM EDT | HAIL 0.75 | 2 W Ladson, SC | ALSO HAD A FEW TREE LIMBS BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WUUS52 KCHS 142137
SVRCHS
SCC015-019-035-142230-
/O.NEW.KCHS.SV.W.0089.160714T2137Z-160714T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 630 PM EDT
* AT 536 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLANDS
BRIDGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTH CHARLESTON...SUMMERVILLE...GOOSE CREEK...HANAHAN...
SLANDS BRIDGE...GIVHANS FERRY STATE PARK...
LADSON AND MIDDLETON PLACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3285 8028 3302 8040 3318 8011 3297 7995
TIME...MOT...LOC 2136Z 240DEG 12KT 3296 8026
HAIL...1.00IN
WIND...60MPH
$$
DPB1 follow-up statement
441
WWUS52 KCHS 142213
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT THU JUL 14 2016
SCC015-019-035-142222-
/O.CAN.KCHS.SV.W.0089.000000T0000Z-160714T2230Z/
CHARLESTON SC-DORCHESTER SC-BERKELEY SC-
613 PM EDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...DORCHESTER AND
BERKELEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3285 8028 3302 8040 3318 8011 3297 7995
TIME...MOT...LOC 2208Z 240DEG 12KT 3302 8013
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:57 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 14, 3:57 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Charleston SC 357 PM EDT THU JUL 14 2016 .SYNOPSIS... Atlantic high pressure will extend west over the region through the first part of next week while a low pressure trough lingers inland across the Carolinas. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Rest of the afternoon: Storms have diminished in coverage and now limited to the coast from Savannah to Charleston. A few storms have pulsed quickly and become marginally severe, but the overall severe weather threat remains low. The main threats continue to be strong wind gusts and lightning, though there have been some reports of hail. Tonight: The ridge aloft actually become more prominent and the area remains in southwest flow in the low levels. Any lingering convection is expected to diminish rapidly in the evening and the overnight period is expected to be dry. There are some indications of enough speed convergence over the Atlantic waters to result in isolated showers and storms just offshore, but any activity that does develop is expected to stay off land. Expect another very mild night with lows in the upper 70s to near 80. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Atlantic high pressure will continue to extend westward over the forecast area while a trough persists inland. This pattern will maintain warmer than normal temperatures with highs generally in the mid 90s away from the cooler coastal areas and with continued high humidity heat indices will peak around 105 degrees each afternoon. Not much relief at night either with lows in the mid to upper 70s most places and closer to 80 at the coast. Scattered showers and thunderstorms expected mainly each afternoon/evening as moisture increases despite some increase in mid- level heights. Bulk shear will remain fairly weak so the storm mode will be mostly the pulse variety. Heavy rainfall will be likely with a few storms possibly producing damaging wind gusts and/or large hail. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... On Monday and Tuesday, an extensive upper ridge will blanket the southeast U.S. making way for a continuation of hot and humid weather with scattered diurnal convection after high temps reach the mid 90s each day. During mid week, global models in good agreement that a break in the upper ridge will increase as troughing develops to the north. This should result in temps closer to climo values but little change from the typical day to day chances for scattered mainly diurnal convection. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR conditions are expected to prevail, through the next few hours we will have to watch the impact of showers and storms near the terminals. A line of storms developed right on top of KCHS and has will push off to the east. Thereafter, the threat of impacts at KCHS will diminish greatly. At KSAV, the main time period for thunderstorms will come over the next 2 hours or so. Storms upstream are moving in that direction and additional development is taking place near the terminal. Prevailing VCTS and TEMPO TSRA are in the forecast through 21z. Any lingering convection is expected to diminish quickly this evening. Extended Aviation Outlook: Brief flight restrictions possible, mainly each afternoon/evening due to showers and thunderstorms into early next week. && .MARINE... Tonight: The pattern will remain the same and the local waters will remain positioned between high pressure to the east and the inland trough of low pressure. This will drive a moderate southwest flow which will likely increase into the 15-20 knot range for much of the night in the nocturnal surge. Seas should tick upward but remain in the 2-4 foot range. Friday through Tuesday: Atlantic high pressure will prevail along with an inland trough. This pattern will favor south to southwest winds that will gust near Advisory levels /25 knots/ at times through Saturday night, mainly near the coast late each day due to the sea breeze and across the Charleston County nearshore waters and offshore GA waters at night due to nocturnal surging. Seas mainly 3 feet or less, but 4 feet at times mainly at night near 20 nm and beyond. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...RJB LONG TERM... AVIATION...BSH MARINE...BSH/RJB
Hazardous weather outlook, Jul 14, 4:06 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 406 AM EDT THU JUL 14 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-150815- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 406 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 3:52 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 NW WHITEMARSH ISLAND 32.07N 81.03W
07/14/2016 E0.70 INCH CHATHAM GA BROADCAST MEDIA
MEDIA RELAYED A VIEWER REPORT OF DIME SIZE HAIL AT THE
KROGER ON GWINETT ST
&&
EVENT NUMBER CHS1600596
CBLocal storm report, Jul 14, 4:01 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 ENE WHITE BLUFF 31.99N 81.11W
07/14/2016 CHATHAM GA EMERGENCY MNGR
CHATHAM CO EM REPORTS A TREE DOWN ON POWER LINE IN THE
8500 BLOCK OF LYN AVE. TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER CHS1600596
CBLocal storm report, Jul 14, 4:08 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 ENE WHITE BLUFF 31.99N 81.11W
07/14/2016 CHATHAM GA EMERGENCY MNGR
CHATHAM CO EM REPORTS A TREE DOWN ON POWER LINE IN THE
8500 BLOCK OF LYN AVE. ALSO NEARBY A TREE FELL ON POWER
LINES NEAR THE INTERSECTION OF COFFEE BLUFF RD AND
VERNON RIVER DR AND A TREE FELL ACROSS THE ROADWAY IN
THE 300 BLOCK OF VERNONBURG RD. TIME ESTIMATED FROM
RADAR
&&
CORRECTED REMARKS
EVENT NUMBER CHS1600596
CBLocal storm report, Jul 14, 4:29 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 1 ESE SHADOWMOSS 32.84N 80.06W
07/14/2016 CHARLESTON SC BROADCAST MEDIA
TREE DOWN NEAR THE INTERSECTION OF SC HWY 61 AND BEES
FERRY RD
&&
EVENT NUMBER CHS1600597
CBLocal storm report, Jul 14, 4:31 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG MAGNOLIA GARDENS 32.87N 80.09W
07/14/2016 CHARLESTON SC BROADCAST MEDIA
MULTIPLE TREES DOWN ON SC HWY 61 NEAR MAGNOLIA
PLANTATION
&&
EVENT NUMBER CHS1600598
CBSpecial weather statement, Jul 14, 5:34 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
534 PM EDT THU JUL 14 2016
SCZ044-045-050-052-142200-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
534 PM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
DORCHESTER AND BERKELEY COUNTIES UNTIL 600 PM EDT...
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SLANDS BRIDGE...MOVING NORTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... NORTH
CHARLESTON...SUMMERVILLE...GOOSE CREEK...HANAHAN...ARCHDALE...NAVAL
WEAPONS STATION CHARLESTON...MIDDLETON PLACE AND SLANDS BRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3284 8029 3301 8041 3317 8014 3294 7993
TIME...MOT...LOC 2134Z 240DEG 12KT 3296 8027
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:46 PM EDT | Special Weather Statement | CHS | Charleston | 29 min |
| Jul 14, 3:13 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 62 min |
| Jul 14, 3:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 36 min |
| Jul 14, 5:34 PM EDT | Special Weather Statement | CHS | Dorchester | 26 min |
| Jul 14, 6:18 PM EDT | Special Weather Statement | CHS | Berkeley | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.